Fosamax, Reclast, Other Osteoporosis Drugs. The Food and Drug Administration (FDA) is going to be taking another look at Fosamax and other bone building drugs because they could be causing irregular heartbeats in some patients.
The FDA safety review of bisphosphonates, a class of drugs often used to increase bone mass in order to treat osteoporosis, was prompted after a study published last May in the New England Journal of Medicine found that patients taking these drugs had high rates of atrial fibrillation.
Bisphosphonates are used to increase bone mass and reduce fracture risk in patients with osteoporosis. They also are also used to slow bone turnover in patients with a disorder called Paget’s disease and to treat bone metastases and lower blood calcium in cancer patients.
There are currently 8 bisphosphonates approved for use in the US. They are Fosamax, Reclast, Boniva, Actonel, Zometa, Aredia, Didronel and Skelid.
Research published in the May 7 issue of the New England Journal of Medicine found that bisphosphonates appeared to increase the risk of irregular heartbeats in some older women. Researchers conducting a review of a 1997 study of postmenopausal women on Fosamax found that there appeared to be 50 percent more risk of the serious heart rhythm irregularities in women who took the daily pill than among those who didn’t take it.
About half of the 6,459 women took Fosamax
About half of the 6,459 women took Fosamax, and 47 developed atrial fibrillation, compared to just 31 cases among the other women.
A second study published in the same issue of the New England Journal of Medicine cast doubt on another bisphosphonate, Reclast. In a study of 7,736 postmenopausal women with bone-thinning osteoporosis, the risk of a serious case of irregular heart rhythm was more than double that in the other patients.
In announcing the bisphosphonate safety review, the FDA said that it was “unclear how these data on serious atrial fibrillation should be interpreted. Therefore, FDA does not believe that healthcare providers or patients should change either their prescribing practices or their use of bisphosphonates at this time.”
The agency will be seeking additional data on the possible atrial fibrillation risks associated with these drugs, and it expects the safety review of bisphosphonates to take about 12 months.
This is not the first time that the safety of Fosamax has been questioned. The drug has been linked to Osteonecrosis of the Jaw (ONJ), also known as Dead Jaw Syndrome, a condition in which the bone tissue in the jaw fails to heal after minor trauma such as a tooth extraction, causing the bone to be exposed.
The exposure can eventually lead to infection and fracture and may require long-term antibiotic therapy or surgery to remove the dying bone tissue. In 2005, the Fosamax label was updated to include warnings about ONJ.